Neurotoxicity is a recognized complication of cyclosporine A (CSA) treatment. The incidence of severe CSA-related neurological complications following hematopoietic stem cell transplantation (HSCT) is 4-11%.
We describe 6 cases of CSA related neurotoxicity out of 67 matched related HSCT performed in paediatric Middle East patients affected by haemoglobinopaties (5 beta thalassemia major, 1 sickle cell disease-SCD). Conditioning regimen consisted of iv busulphan, cyclophosphamide and graft-versus-host-disease (GvHD) prophylaxis with CSA, methylprednisolone, methotrexate and ATG.
All 6 patients presented prodromes such as arterial hypertension, headache, visual disturbances and vomiting, one to two days before overt CSA neurotoxicity. CSA neurotoxicity consisted of generalized seizures, signs of endocranial hypertension and visual disturbances at a median day of onset of 11 days after HSCT (range +1 to +40). Brain magnetic resonance imaging (MRI) performed in all subjects showed reversible leukoencephalopathy predominantly in the posterior regions of the brain (PRES) in 5/6 patients. EEG performed in 5/6 patients was always abnormal. Neurotoxicity was not explainable by high CSA blood levels, as all patients had CSA in the therapeutic range with a median of 178 ng/ml (range 69-250). CSA was promptly stopped and switched to tacrolimus with disappearance of clinical and radiological findings. All patients are symptoms-free at a median follow up of 882 days (range 60-1065).
Our experience suggests that paediatric patients with haemoglobinopaties have a high incidence of CSA related neurological events with no correlation between serum CSA levels and neurotoxicity. Prognosis is good following CSA removal. Specific prodromes such as arterial hypertension, headache or visual disturbances occurring in the early post-transplant period should be carefully evaluated with electrophysiological and MRI-based imaging in order to intervene promptly and avoid irreversible sequels.